Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 150, NWS Columbia, SC

August 3, 2018Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 3, 2018, 2:41 PM EDT for Lee County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2018, 2:41 PM EDT (18:41 UTC)
Expired
Aug 3, 2018, 3:15 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lee County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:42 PM EDT, 23 hours 59 minutes earlier.

Area forecast discussion, Aug 2, 2:42 PM EDT, 23 hours 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
242 PM EDT Thu Aug 2 2018

.SYNOPSIS...
Deep moisture will continue to stream into the region through
tonight, between a trough to the west and ridging over the
Atlantic. Upper level ridging will begin building into the
region Friday. The upper level ridge will be over the area
through the weekend with the next upper level trough passing
north of the region early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Flash Flood Watch Remains in Effect Until 4 AM for CSRA and
western/central Midlands.

A very moist southerly flow persists over the area between a
deep upper level trough extending from the Great Lakes region
through the Mississippi Valley and a strong ridge over the
western Atlantic. Meanwhile at the surface, a weak wave of low
pressure is expected to lift northward across northern GA and
the western Carolinas into tonight.

Heavy rain and localized flash flooding remains the greatest
concern into tonight, with precipitable water values up around 2
inches. A line of convection has shifted from the coastal plain into
the eastern Midlands early this afternoon, but has been somewhat
progressive and not totally aligned with the flow aloft so
training has been kept to a minimum. Farther west however,
showers and thunderstorms will become more widespread late this
afternoon and this evening as an upper disturbance lifts toward
the area. The concern is that the convection will be aligned
more parallel to the flow aloft over the CSRA and
western/central Midlands, leading to training thunderstorms
producing heavy rain. It's in these areas that we have the
greatest flooding concern, and thus the Flash Flood Watch
remains in effect. Rainfall rates could be as high as 1-2 inches
per hour.

Convection should be on a diminishing trend overnight, but may
remain scattered in coverage as they persist/redevelop along
lingering outflow boundaries with the support of a few weak passing
disturbances aloft. More stratus is expected late tonight
across a good portion of the area. Overnight lows will be in the
lower to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The synoptic situation will begin changing Friday as the upper level
trough axis starts to weaken and lift northward and the upper level
ridge from the Atlantic begins building into the region. Saturday
the trough will be well north with upper level ridging continuing to
build over the area. This will result in the plume of moisture
persisting over the area Friday, then pushing north of the area and
diminishing Friday night and Saturday. Locally heavy rainfall will
remain possible Friday, especially across the northern Midlands.
However with the surface boundary weakening and the better moisture
and instability shifting towards the coast, expect slightly lower
chances of convection. The best moisture will be north and east of
the area Saturday, but there is still a chance of diurnal
convection. Both the NAM and GFS also depict a shortwave that could
bring showers and thunderstorms to the western and northern Midlands
through the evening. Temperatures will be in the mid 80s to around
90 for highs with overnight lows in the low to mid 70s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper level ridging will be over the region through Monday with a
weaker upper level trough moving north of the region Tuesday and
Wednesday. Mainly diurnal convection can be expected Sunday and
Monday, with the highest pops over the northern Midlands and Pee Dee
which will be closer to the approaching upper level trough.
Shortwave energy could be in the area Monday night and Tuesday, and
possibly Wednesday, but there is a lot of uncertainty and nothing
looks organized. Therefore just kept a chance of diurnal storms.
Temperatures through the long term will be near normal with highs in
the low 90s and lows in the low 70s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
High confidence for periods of ceiling/visibility restrictions
through the 24 hour TAF period.

Widespread showers and thunderstorms, accompanied by
restrictions in ceilings and/or visibility, will impact the
terminals this afternoon and evening. VCTS has been kept in the
TAFs at all terminals through 04Z, with embedded tempo groups to
indicate the most likely time frame for convection (generally
through about 22-23Z). Showers could linger through the
overnight hours but coverage will be on a diminishing trend.
There could be some low stratus development once again late
tonight into Friday morning, so have indicated MVFR ceilings at
all but the KOGB terminal.

EXTENDED AVIATION OUTLOOK...The terminals will see occasional
MVFR/IFR conditions through Friday associated with convection.
Convection coverage should become scattered Saturday through
Monday as high pressure builds in from the Atlantic and tropical
moisture decreases. Widespread stratus and fog may occur during
the late night and early morning hours.

&&

.HYDROLOGY...
Total rainfall amounts in the headwaters of many of the area
rivers could range from 4 to 7 inches. Many of the reservoirs
along the Savannah River, Catawba/Wateree and Pee Dee are just
below or near their curve for early August. The ensemble river
forecast models are picking up on the heavy rainfall in the
headwaters and showing rises on the area rivers. Rivers are near
seasonal flows at this time, but the Congaree, Enoree and Pee
Dee Rivers are expected to rise to around advisory criteria by
this weekend into early next week. Will continue to closely
monitor rainfall and the potential for localized and river
flooding through the weekend and into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late tonight for GAZ040-063>065-077.
SC...Flash Flood Watch through late tonight for SCZ015-018-020>022-
     025>028-030.

&&
Hazardous weather outlook, Aug 2, 2:46 PM EDT, 23 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
246 PM EDT Thu Aug 2 2018

GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-031900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
246 PM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Numerous to widespread showers and thunderstorms will persist through
tonight. Heavy rainfall could result in localized flooding,
especially in areas where heavy rain has fallen over the past couple
of days.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Numerous to widespread showers and thunderstorms are expected
Friday and will produce localized very heavy rainfall. This could
result in localized flooding and rises along some area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ016-029-031-035>038-041-031900-
Chesterfield-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
246 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Numerous to widespread showers and thunderstorms will persist through
tonight. Heavy rainfall could result in localized flooding,
especially in areas where heavy rain has fallen over the past couple
of days.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Numerous to widespread showers and thunderstorms are expected
through Friday and will produce localized very heavy rainfall. This
could result in localized flooding and rises along some area rivers.
Flash flood watches may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:44 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Richland2 hr
Aug 3, 4:19 PM EDTSpecial Weather StatementCAEEdgefield56 min
Aug 3, 5:38 PM EDTSpecial Weather StatementCAELexington37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.